Cases of people reportedly being burned in spite of wearing sunscreen have placed the industry regulator, the Therapeutic Goods Administration, under heavy scrutiny.
Today the government body issued a statement in response to claims its method of testing is 'inadequate' and in need of independent review.
The statement addressed why the TGA cannot test the sun protection factor (SPF) of sunscreen in its own laboratories.
One woman reported that her legs were sunburnt so badly they became blistered after using Banana Boat's spray-on aerosol sunscreen. Source: ABC News
"The TGA does require sponsors to undertake SPF (efficacy) testing of sunscreens, but because of the highly specialised nature of the testing the TGA does not do it in house.
"All testing is done under an international ISO standard."
The statement was issued after the head of the Public Health Association of Australia, Michael Moore, reportedly called into question the TGA's standard of testing.
"We can see there are problems," he told the ABC
. "It does point to an inadequate system with the TGA and I think it requires the TGA themselves to look at what they're doing.
"If that doesn't work, well I think it will be time for an independent review."
Moore questioned the sunscreen samples tested by the TGA.
"The [TGA] needs to check that they're not just testing sunscreens that are given to them deliberately, rather than looking more broadly."
The TGA defended its method in its statement, claiming it tests random samples of sunscreen from the market. "Samples from the market reflect what is being applied to people and also enables us to look at stability if we need to."
But a CHOICE test of sunscreens in 2015 found discrepancies between label claims and performance. Four of the six sunscreens tested didn't meet the SPF 50+ label claim.
Comments made by Moore were prompted by photos of burned sunscreen users gaining attention on social networks. The TGA claims the reactions were sparked by an allergy.
"It is possible that a small number of people may experience an adverse reaction to particular ingredients contained in topical medicines, insect repellents, cosmetics or sunscreen products," it says in its statement.
"It is advisable that, when first using a new product, to apply a small amount to a patch of skin first."